Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

June 30, 2002Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2002, 8:35 PM EDT for Ashe County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2002, 8:35 PM EDT (00:35 UTC)
Expired
Jun 30, 2002, 9:00 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS51 KRNK 010035
SVRRNK
NCC009-010100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 900 PM EDT.

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 2 MILES EAST OF LANSING...MOVING SOUTH AT 10 
  MPH. HAIL IN EXCESS OF DIME SIZE AND WIND GUSTS TO 70 MPH ARE 
  POSSIBLE WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  LANSING...
  JEFFERSON...
  ASHLAND...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

03

LAT...LON 3650 8136 3656 8152 3640 8170 3627 8149

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:45 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 2:45 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT SUN JUN 30 2002

ATMOS WILL CONT TO DESTABILIZE NEXT 24 TO 48 HOURS AS SFC HIGH
WEAKENS AND PULLS EAST. HOWEVER UPR RIDGING TO THE WEST WILL CREATE
LEE TROFFING AND A LIGHT NORTHWEST FLOW OVER THE REGION BY MIDWEEK
WHICH WILL TEND TO LIMIT CONVECTION AHEAD OF THE COLD FRONT PROGGED
TO COME THRU LATE WED/EARLY THU.

SO WILL CONT TO CARRY SMALL CHCS OF LATE DAY CONVECTION THROUGH
THU...MAINLY IN THE WEST...THEN DRY IT OUT FRI AND THRU THE WEEKEND.

FCSTID =9
ROA   67  90  70  90 /  10  30  20  20
LYH   64  90  67  91 /  10  30  20  20
DAN   69  91  70  92 /  10  30  20  20
BLF   63  84  63  84 /  20  30  20  30
LWB   60  84  62  83 /  20  30  20  30
BCB   63  86  63  85 /  20  30  20  30
TNB   61  83  61  84 /  30  30  20  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.